Andrés Herrán, MD; Jose Luis Vázquez-Barquero, PhD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Herrán A, Vázquez-Barquero JL. Tardive Dyskinesia Associated with Olanzapine. Ann Intern Med. 1999;131:72. doi: 10.7326/0003-4819-131-1-199907060-00025
Download citation file:
Published: Ann Intern Med. 1999;131(1):72.
TO THE EDITOR:
Tardive dyskinesia is the most feared side effect of prolonged neuroleptic treatment (1). The new atypical antipsychotic agents are supposed to reduce the incidence of tardive dyskinesia. Olanzapine, for example, may also help alleviate preexisting symptoms of this condition (2). We report two cases of tardive dyskinesia that developed after olanzapine use.
Patient A was a 30-year-old woman with schizophrenia. She had moderate rigidity and akinesia and clinical features of residual schizophrenia (apathy, anhedonia). Her global score on the Positive and Negative Syndrome Scale (3) was 60; this reflected mild psychopathology. She was being treated with haloperidol, 10 mg/d. In view of her Parkinsonism and negative symptoms, her psychiatrist stopped haloperidol therapy and initiated treatment with olanzapine, 10 mg/d. Two months later, the patient developed involuntary perioral movements (moderately lateral jaw movements). Her total score on the Abnormal Involuntary Movement Scale (AIMS) (4) was 5 (moderate). The olanzapine dosage was increased; 6 months after the introduction of this drug, the dosage was 30 mg/d. The increased dosage did not improve her dyskinetic movements or her behavioral problems, and she was admitted to the hospital. Haloperidol, 6 mg/d, and trihexyphenidyl, 6 mg/d, were added to olanzapine, 20 mg/d. Two months after discharge from the hospital, the movements remained unaffected (AIMS score, 5).
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only